Tropical Storm, Coastal Dade
- When
- August 29, 12:00 PM EST to August 30, 6:00 PM EST
- Where
- Coastal Dade forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Tropical Storm Ernesto moved across the Straits of Florida during the morning and early afternoon hours of August 29th, making landfall in the Upper Florida Keys around sunset, with a second landfall over far southwestern Miami-Dade County around midnight on the 30th. Ernesto moved north-northwest over the Everglades of South Florida during the overnight and morning hours of the 30th, then…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Tropical Storm Ernesto moved across the Straits of Florida during the morning and early afternoon hours of August 29th, making landfall in the Upper Florida Keys around sunset, with a second landfall over far southwestern Miami-Dade County around midnight on the 30th. Ernesto moved north-northwest over the Everglades of South Florida during the overnight and morning hours of the 30th, then turned north and northeast over eastern sections of Hendry County during the midday, and passing over western portions of Lake Okeechobee during the early afternoon hours of the 30th. Ernesto is characterized as a minor tropical storm with little overall impact on South Florida, and no direct casualties were noted. There were two indirect deaths in Miami-Dade and Broward counties resulting from vehicle accidents.Maximum observed sustained winds were 42 knots (48 mph) at the C-MAN station in Fowey Rocks, with a peak gust of 50 knots (58 mph). Due to the higher than standard anemometer height at Fowey Rocks, a reduction to standard 10-meter elevation yielded a highest sustained wind of 37 knots (43 mph). Tropical storm force winds were confined to coastal sections along the Atlantic coast, as well as over Lake Okeechobee where South Florida Water Management District platforms LZ40 and L005 recorded maximum sustained winds of 35 and 34 knots (40 and 39 mph) respectively. Platform L005 recorded a peak gust of 51 knots (59 mph). The lowest sea-level pressure observed was 1004 mb in Opa-Locka, although estimated lowest pressures on Lake Okeechobee were 1003 mb. Coastal storm tides of around 1 foot above astronomical tide levels were observed on both Atlantic and Gulf coasts, with no beach erosion reported. Rainfall was heaviest over interior sections of South Florida, primarily over the Big Cypress National Preserve of Collier County where 48-hour storm total amounts ranged between 7 and 8 inches. Other rainfall amounts in excess of 5 inches were observed over the rest of interior South Florida including the areas around Lake Okeechobee. These rains caused the Fisheating Creek to overflow its banks at Palmdale in Glades County, and also resulted in some evacuation of homes. Flooding also occurred in portions of Collier County, especially near Golden Gate Estates and Immokalee, with no damage to structures reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 29, 2:34 AM EST, 9 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
334 AM EDT TUE AUG 29 2006
.DISCUSSION...NEXT 48 HOURS WILL BE DOMINATED BY TROPICAL STORM
ERNESTO WHICH IS CURRENTLY TRACKING WNW ALONG THE NORTHERN CUBAN
COAST. ERNESTO STILL AFFECTED SOMEWHAT BY AN UPPER LOW JUST AHEAD OF
SYSTEM IMPORTING DRY AIR INTO THE SYSTEM. MODELS CONTINUE TO PROJECT
THIS UPPER LOW SCOOTING RAPIDLY SW ENDING THIS DEBILITATING EFFECT.
NHC PROJECTS ERNESTO TO MOVE OFF THE THE CUBAN COAST LATER THIS
MORNING...MOVING WNW INTO W MIAMI-DADE TONIGHT...MOVING TOWARD THE
LAKE OKEE REGION AROUND MIDNIGHT TONIGHT...THEN EXITING THE E
CENTRAL FLA COAST BY WED NIGHT. ALL OF S FLA REMAINS IN A TROPICAL
STORM WARNING AND A HURRICANE WATCH AS ERNESTO IS EXPECTED TO
STRENGTHEN TODAY ONCE OVER THE FLA STRAITS. HPC QPF GUIDANCE
CONTINUES TO PAINT COPIOUS RAINFALL OVER THE ENTIRE AREA BUT
ESPECIALLY THE E HALF AS THAT PORTION OF S FLA WILL BE IN THE
FAVORED...WETTEST SIDE. A FLOOD WATCH IS IN EFFECT FOR ALL OF S FLA
BEGINNING AT NOON TODAY THROUGH WED MIDNIGHT. AS ENESTO APPROACHES
...WIDELY SCATTERED SHOWERS MOVING OFF THE ATLC ONSHORE AT THE
MOMENT INCREASE IN COVERAGE AND INTENSITY AS THE DAY PROGRESSES WITH
WIDESPREAD SHOWERS AND SOME THUNDERSTORMS MOVE ACROSS THE AREA.
BANDING SHOULD START MOVING ONSHORE TODAY. IF A BAND MOVES OVER A
PARTICULAR AREA...LOCALLY HEAVY RAIN COULD CAUSE LOCALIZED FLOODING.
AS ERNESTO MOVES N THROUGH S FLA...THE WIDESPREAD RAINFALL IS
EXPECTED TO POSSIBLY EXACERBATE THIS SITUATION. POPS DECREASE A BIT
THU INTO THE WEEKEND BUT A SW STEERING FLOW ALOFT WILL KEEP E FLA
UNDER A MORE WET ENVIRONMENT.
&&
.AVIATION...THE LOCAL WEATHER IS CONTROLLED TONIGHT BY THE STRONG
SUBSIDENCE AHEAD OF TROPICAL STORM ERNESTO...WITH VFR CONDITIONS
CONTINUING THROUGH THE EARLY MORNING HOURS. LATER IN THE MORNING
OUTER RAIN BANDS AHEAD OF TROPICAL STORM ERNESTO WILL BEGIN TO
AFFECT LOCAL TERMINALS...WITH INCREASING WIND...RAIN AND IFR
CONDITIONS BEGINNING EARLY AFTERNOON AND PERSISTING THEREAFTER.
ACCORDING TO THE LATEST FORECAST...TROPICAL STORM FORCE WINDS ARE
FORECAST TO ENTER THE FLORIDA KEYS BY THE AFTERNOON AND INTO MIAMI
DADE COUNTY BY EARLY EVENING.
&&
.MARINE...E/SE WINDS INCREASING TODAY. BECOMING TROPICAL STORM FORCE
BY AFTERNOON ATLC ZONES AMZ630-AMZ651-671 AND SPREADING TO ALL ATLC
ZONES INCLUDING LAKE OKEE TONIGHT WITH POSSIBLE TROPICAL STORM
CONDITIONS IN THE MAINLAND MONROE WATERS BY THIS AFTERNOON AS WELL.
THIS COULD CHANGE PENDING THE TRACK AND DEVELOPMENT OF ERNESTO.
&&
.FIRE WEATHER...NO CONCERNS HERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 89 79 87 76 / 70 80 80 60
FORT LAUDERDALE 87 79 88 77 / 80 80 80 60
MIAMI 88 78 87 77 / 80 80 80 60
NAPLES 90 78 86 78 / 70 80 80 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING ALL OF SOUTH FLORIDA
HURRICANE WATCH WATCH ALL OF SOUTH FLORIDA
FLOOD WATCH THIS AFTERNOON THROUGH WEDNESDAY ALL SOUTH FLORIDA
AM...TROPICAL STORM WARNING IN EFFECT
HURRICANE WATCH IN EFFECT
GM...TROPICAL STORM WARNING IN EFFECT
HURRICANE WATCH REMAINS IN EFFECT
&&HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 547 AM EDT TUE AUG 29 2006 FLZ063-066>075-300945- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 537 AM EDT TUE AUG 29 2006 ...TROPICAL STORM WARNING ALL OF SOUTH FLORIDA... ...HURRICANE WATCH ALL OF SOUTH FLORIDA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR ALL OF SOUTH FLORIDA. PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT FOR DETAILED DISCUSSION OF THE HAZARDS EXPECTED WITH TROPICAL STORM ERNESTO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACCORDING TO THE LATEST FORECAST...TROPICAL STORM CONDITIONS AND ASSOCIATED HAZARDS FROM TROPICAL STORM ERNESTO ARE EXPECTED OVER MOST OF SOUTH FLORIDA AND ADJACENT ATLANTIC COASTAL WATERS WEDNESDAY THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
The national radar mosaic for the moment the first event began.
10 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006The 2006 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526032, 5526031, 5526039, 5526033, 5526038, 5526040, 5526035, 5526036, 5526034, 5526037.